Kansas, 2022

High Wind in Kansas, March 22, 2022

March 22, 2022 · NWS DDC · 6 events in 5 counties and zones

A tight pressure gradient behind a strong cold front, along with lower atmospheric mixing, produced strong north winds. Numerous locations reported 50-60 MPH gusts.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A tight pressure gradient behind a strong cold front, along with lower atmospheric mixing, produced strong north winds. Numerous locations reported 50-60 MPH gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 22, 2:25 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 22, 2:25 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
325 AM CDT Tue Mar 22 2022

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 321 AM CDT Tue Mar 22 2022

The 850mb to 700mb frontogenetic band has been verifying well
earlier this morning with where the steadier and heavier
precipitation was occurring. Following this trend through early
Tuesday morning this band of enhanced lift will slowly slide east
as the upper low, located over the northeast Texas Panhandle at
06z lifts northeast into central Kansas. It currently appears the
most favorable area of additional accumulations of snow between
1-3 inches will be north and east of Dodge City between 09z and
15z today. Have also been observing visibilities falling as low as
1/2 mile at times across all of southwest Kansas. These low
visibilities were not only in the band of heavier precipitation
but also in areas west of Dodge City where the light snow was
continuing. Boundary layer winds and BUFR soundings all continue
to support strong winds will continue through the early morning
hours across. Even the latest BUFR soundings and 850mb wind speeds
at 18z and 21z support wind gusts of 55 to 60 mph will be
possible through at least mid day.

This morning...given the ongoing snow, especially along the
frontogentic band, and observed visibility of 1/2 or greater will
replace the Blizzard warning with a winter weather advisory. Will
also continue the winter weather advisory that is currently in
effect given the poor visibilities despite any additions snowfall
in these areas are expected to be less than 1 inch. Will also
issue a high wind warning to cover the strong winds.

This afternoon...Will be keeping the high wind warning going
until 7 pm CDT based on the forecast BUFR soundings and 850mb
winds in the afternoon. BUFR soundings also indicate skies
clearing quickly from west to east late morning/early afternoon
which also supports good mixing potential and strong winds.
Despite the afternoon sun the temperatures will stay on the cool
side with highs only in the mid to upper 40s.

Tonight the 500mb upper low is forecast to be centered over
central Kansas as an upper level disturbance drops south along the
west side of this upper low and crosses southwest Kansas. A
reinforcement of cooler air will accompany this wave as it rotates
around the upper low so lows early Wednesday morning are expected
to fall back in the 20s. This combined with some gusty north
winds will produce wind chills around daybreak as low as 10 to 20
degrees.

.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT Tue Mar 22 2022

In the later periods an upper level ridge will build across the
Rockies and move out into the Plains. This will result in dry and
warmer conditions across southwest Kansas. On Thursday a weak
upper level disturbance will rotate around this upper level ridge
and as it moves out into the plains a weak cold front will briefly
invade southwest Kansas on Friday before retreating back north
Friday night/Saturday. Moisture will be limited across southwest
Kansas and the better lift ahead of this upper wave will occur
across Nebraska so only a brief cool down in the warming trend
late week and perhaps an increase in clouds are expected on
Friday.

Temperatures late week will be in the 50s and 60s with 70s
returning to western Kansas over the weekend period. Also
interesting to see that the ECMWF Extreme Forecast index and Shift
of Tails was beginning to highlight western Kansas during the
156-180hour time frame. The NBM guidance already has 80s forecast
as highs on Monday which if the trend of the ECMWF Shift of Tails
is correct this may even end up being a little on the cool side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1209 AM CDT Tue Mar 22 2022

At 5z Tuesday the snow was starting to taper off in the Garden
City and Liberal areas but a band of steadier and heavier
precipitation was just getting organized in the Dodge City and
Hays areas. This area of steadier snowfall will continue through
12z and then begin to taper off. Strong winds combined with the
snow will result in occasional reductions in visibilities to 1
mile or less at times in the Dodge City and Hays areas overnight.
Across all of western Kansas the strong north winds of around 30
knots can be expected to continue tonight through late Tuesday
afternoon. Winds gusting at times to 45 knots or higher can also
be expected through 18z Today. LIFR ceilings can be expected
overnight with the snow but as the snow tapers off the ceilings
will begin to slowly improve. Ceilings are currently expected to
improve into the 1500ft to 3500ft AGL range between 12z and 15z
Tuesday. VFR conditions becoming likely by 18z across all of
southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  29  50  24 /  70   0   0   0
GCK  48  27  50  23 /  40   0   0   0
EHA  47  29  52  27 /  10   0  10   0
LBL  50  28  52  23 /  20   0  10   0
HYS  45  29  49  24 /  90   0  10   0
P28  46  31  52  29 /  60   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Winter Weather Advisory until 10 AM CDT /9 AM MDT/ this morning
for KSZ030-031-043>046-061>066-074>079-084>087.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Mar 22, 2:53 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
353 AM CDT Tue Mar 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-230900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
353 AM CDT Tue Mar 22 2022 /253 AM MDT Tue Mar 22 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong gusty north winds can be expected today across southwest
Kansas. A high wind warning is currently in effect. Please refer
to the latest TOPNPWDDC for more details.

Snow and blowing snow possible until 10 am this morning. A winter
weather advisory is currently in effect. Please refer to the
latest winter weather product (TOPWSWDDC) for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 22, 2:54 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
03/22/2022  M58 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

RML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ford

When
March 22, 3:39 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Comanche

When
March 22, 9:35 AM CST
Where
Comanche forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Observed at the Comanche County airport.

High Wind, Barber

When
March 22, 9:56 AM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport.

High Wind, Morton

When
March 22, 3:17 PM CST
Where
Morton forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed in Elkhart.

High Wind, Finney

When
March 22, 3:50 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed on the US50 and K-156 bridge in Garden City.

High Wind, Ford

When
March 22, 4:29 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016337, 1016338, 1016346, 1016348, 1016350, 1016352.